Treating the Most Common Overdoses
Antidepressants combat a chemical imbalance in the brain that causes clinical depression. When combined with psychotherapy, these medications can prevent self-destructive habits. They stop depression and they prevent overdoses because a person loses the need to “self-medicate” himself.
Depressants: Quaaludes, Sedatives, and So On
These are the other “depressants” that actually slow the body down to such an extent that they can kill. For example, Phenobarbital and barbiturates are extremely dangerous, especially when mixed with alcohol. They are not regularly prescribed and are considered “street drugs.” Depressants are “downers.” Take too many of these and you'll feel even more depressed—and in danger of overdosing. An overdose of depressants brings on unconsciousness, which rapidly becomes a full-fledged coma. If the victim is not rushed to a hospital for a stomach pump, he or she can die.
Hallucinogens Such as LSD and Herbal Ecstasy
Hallucinogens are also street drugs that are not ever prescribed. LSD (or acid), PCP (angel dust), mescaline, ecstasy, and some types of mushrooms can all cause hallucinations and a good or bad “trip.” People under the influence of these seem far away. They might talk to invisible people or objects, or they might babble. And if they have a bad trip, they might act paranoid, alternately screaming and acting catatonic. Perception, sensation, thought, emotion, and self-awareness are all skewed.
If someone overdoses on an hallucinogen, she might believe herself to be omnipotent. The person can get physically hurt as she attempts to fly or to walk through fire or do whatever the mind is portraying. If you suspect someone is on a bad trip, follow these steps:
- Calm the person down. Be reassuring and keep your voice low as you try to keep him or her from physical harm.
- Try to talk the person “down” from the scary place in his or her mind's eye. Make sure the surroundings are safe and familiar.
- Take the person to a hospital. If you can get someone to help you, all the better. Two people are better than one in emergencies. If the victim is violent, resists help, or attacks you, call 911 immediately.
Inhalants Such as Glue and “White-Out”
Unfortunately, teenagers today are trying a new kind of high: chemical inhalants such as airplane glue, paint, kerosene, gas, nail polish, and lighter fluid. Although they might get high, they also get sick. Earlier, you learned about the dangers of inhaled chemical fumes. If you find someone to be ill from ”inhaling” (also called “huffing” or “sniffing”), follow this course of treatment:
- Call for emergency medical help immediately.
- Remove the inhalant and any accompanying apparatus (such as cotton balls, straws, or soaked paper bags) from the area of the person's mouth and nose.
- Check breathing. If necessary, perform mouth-to-mouth resuscitation (or CPR if you are trained to do so).
- Open windows to increase ventilation of fresh air.
- If the person is unconscious, cover him or her with a loose blanket and treat for shock.
More on: First Aid
Excerpted from The Complete Idiot's Guide to First Aid Basics © 1996 by Stephen J. Rosenberg, M.D. and Karla Dougherty. All rights reserved including the right of reproduction in whole or in part in any form. Used by arrangement with Alpha Books, a member of Penguin Group (USA) Inc.
To order this book visit Amazon's web site or call 1-800-253-6476.